Jump to content
CrazyBoards.org

Reason for weight gain on SSRI's?


Guest Kevin

Recommended Posts

Hi,

I just started taking luvox yesterday for OCD symptoms and have been(predictably) spending nearly every hour since looking up any info I can find on it. One of the things I can't find anywhere is this: Is the weight gain reported with SSRI's due to them increasing your appetite; or does your appetite stay the same, but they alter your metabolism making you gain more from the same diet?

Thanks! Any personal experience on the subject will be appreciated.

Link to comment
Share on other sites

I'm not an expert, but I have done both--maintained a healthy weight on SSRIs and also gaining weight. For me it's mostly about overeating and not exercising regardless of meds. If I take care of my body properly, I don't gain weight. I think it's a fallacy that crazymeds CAUSE weight gain. But I do believe maybe they make it difficult to lose excess pounds. Not impossible though.

Link to comment
Share on other sites

Another thing to keep in mind - SSRI weight gain is not a sure thing. The only time I have ever gained weight on a crazy med is when I had lost so much weight due to depression, I needed to gain it back anyway. If you are worried about it, get a scale and weigh yourself every week. If you are more than 2 or 3 pounds (which could be water) over your ideal weight, start watching what you eat and exercise more. It's much easier to lose 2 pounds than 20.

Link to comment
Share on other sites

I've either lost or maintained my weight on SSRIs and SNRIs--all without trying. I also maintained it (also without trying) during the periods I took a "vacation" from my meds (once for 6 months and once for a year).

... So I really don't know...

Link to comment
Share on other sites

Thanks everyone, that pretty much answers my question. I'm pretty good at eating healthy and have worked hard to maintain a good weight so I got a little paranoid about how exactly the possible weight gain happens. I'm less worried now.

Link to comment
Share on other sites

It's hard to know which way it will go. I have friends who definitely add pounds on some SSRI's, without changing habits. I lost lots of pounds on Prozac. However, they came off too fast and I eventually bounced back higher than I was. So if you're losing weight fast, you'd better try to slow it down! Hopefully with stuff that's healthy like lots of walnuts and olive oil rather than with Big Macs. However, from what I've heard, weight gain is the more usual problem.

BTW, in my case Prozac greatly reduced my interest in food. I think it also messed with my blood sugar at first, because I'd get really shaky and a slice of pizza would stop the problem in minutes.

Link to comment
Share on other sites

SSRIs never made me gain weight, no matter what the exercise/diet regimen was....weight gain is not a foregone conclusion although it does happen to many people. over the first couple of months, track your weight and your diet/exercise habits. if you gain weight, you may need to alter your typical diet/exercise regimen in order to maintain/lose weight.

i don't think it is ever impossible to lose/maintain weight on any combination of meds although the amount of effort to do so will depend on what the meds are......in general, SSRIs are not the worst offenders, so you've got that on your side. good luck!

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...